Arkansas, 2012

Flooding in Arkansas, March 21 to 31, 2012

March 21 to 31, 2012 · NWS LZK · 9 events in 9 counties and zones

Heavy rainfall, exceeding 3 to 6 inches across some areas, caused widespread minor river flooding across Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall, exceeding 3 to 6 inches across some areas, caused widespread minor river flooding across Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 21, 5:44 AM CST, 46 minutes earlier.

Area forecast discussion, Mar 21, 5:44 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
644 AM CDT WED MAR 21 2012

.AVIATION...

WIDESPREAD LIGHT TO MODERATE SHOWERS WILL AFFECT ALL TERMINALS
THIS MORNING AND AFTERNOON. MVFR CONDITIONS WILL ACCOMPANY THESE
SHOWERS...WITH POSSIBLE IFR CONDITIONS IN HEAVIER SHOWERS. AS WITH
THE 06Z PACKAGE I TRIED TO SHY AWAY FROM USING A LOT OF TEMPO
GROUPS...AND DECIDED TO JUST PUT MOST ALL SITES DOWN IN MVFR
FLIGHT CATEGORIES AND AMEND WHEN/IF NECESSARY. FLIGHT CATEGORIES
WILL VARY CONSIDERABLY WITH SHOWERY NATURE OF PRECIP FIELD.
EVENTUALLY FRONTAL BOUNDARY AND ASSOC PRECIPITATION WILL BEGIN TO
LIFT NE LATE THIS AFTERNOON AND EVENING. HAVE MVFR CIGS AND PREDOMINANT
-SHRA ENDING AT ALL SITES AFTER 00Z THIS EVENING. THIS MAY BE A
BIT OPTIMISTIC BUT SHOULD NOT BE BY MUCH.

&&

.PREV DISCUSSION... /ISSUED 504 AM CDT WED MAR 21 2012/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT

LARGE AREA OF RAINFALL MOVED SLOWLY EAST DURING THE EVENING INTO THE
OVERNIGHT HOURS...BRINGING SEVERAL INCHES OF RAINFALL. WHILE THE
HEAVIEST RAINFALL DURING THE AFTERNOON AND EVENING HOURS WAS ACROSS
THE WEST...OVERNIGHT THE HEAVY BAND MOVED ACROSS THE CENTRAL
THIRD...ROUGHLY ALONG THE HIGHWAY 167 AND 65 CORRIDORS. SEVERAL
REPORTS OF HIGH WATER ON ROADWAYS/CREEKS OVERFLOWING HAVE COME
IN...BUT OVERALL MUCH OF THE RAINFALL HAS SOAKED INTO THE GROUND.

MODELS CONTINUE TO SHOW A BREAK IN THE RAINFALL FOR A FEW HOURS THIS
MORNING ACROSS THE WEST...BEFORE NEXT BAND MOVES IN FROM TEXAS. THE
HEAVY RAINFALL BAND THAT IS CURRENTLY OVER THE AREA WILL SLOWLY MOVE
EAST...AS FRONT MOVES EAST.

WHILE PRECIPITATION NOW IS ORIENTED NORTH/SOUTH...AS THE UPPER AND
SURFACE LOWS MOVE NORTHEAST...THE RAINFALL AXIS WILL BECOME MORE
NORTHWEST TO SOUTHEAST. THIS WILL KEEP MUCH OF THE STATE IN RAINFALL
THROUGHOUT TODAY...WITH ANOTHER ONE TO TWO INCHES POSSIBLE...WITH
LOCALLY HIGHER AMOUNTS. DUE TO THE SLOW MOVEMENT OF THE SYSTEM...THE
EASTERN COUNTIES HAVE REMAINED DRY FOR THE MOST PART UNTIL THE LAST
FEW HOURS...AND THIS WILL KEEP THE FLASH FLOOD RISK LOW OVER THE
EAST. HAVE EXTENDED THE FLASH FLOOD WATCH ACROSS THE WEST THROUGH
MIDNIGHT...DUE TO THE LARGE AMOUNTS ALREADY RECEIVED...MORE RAINFALL
EXPECTED...AND THE HILLY TERRAIN...WHICH ONLY ADDS TO THE RISK.

MUCH OF THE HEAVY PRECIPITATION WILL END ACROSS THE STATE THIS
EVENING...AS THE COLD FRONT MOVES EAST OF THE MISSISSIPPI RIVER.
WHILE SOME SHOWERS ARE EXPECTED WITH THE UPPER LOW MOVING ACROSS
NORTHERN ARKANSAS THURSDAY INTO FRIDAY...THIS RAINFALL WILL
GENERALLY BE LIGHT.

TEMPERATURES WILL BE TRICKY TODAY...DUE TO THE CLOUD COVER AND
RAINFALL. MUCH OF THE WESTERN HALF OF THE STATE WILL HAVE STEADY OR
FALLING TEMPERATURES DURING THE AFTERNOON HOURS. THE REST OF THE
SHORT TERM WILL HAVE HIGHS IN THE MID 60S TO THE MID 70S.

DRY WEATHER WILL RETURN FOR SATURDAY...AND CONTINUE INTO THE LONG
TERM.

LONG TERM...SUNDAY THROUGH TUESDAY

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST. MODELS
CONTINUE TO SHOW A DRY LONG TERM PERIOD...WITH A STRONG UPPER RIDGE
BUILDING OVER THE CENTRAL CONUS AND THE ONLY POSSIBILITY OF RAIN
BEING LATE TUESDAY NIGHT AND INTO WEDNESDAY MORNING AS A WEAK FRONT
MOVES INTO THE REGION. MONDAY WILL BE THE WARMEST AS THE RIDGE AXIS
IS OVERHEAD. EXPECT UPPER 70S TO AROUND 80 LOOK TO BE THE NORM
STATEWIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  52  68  51 /  80  70  30  30
CAMDEN AR         63  49  71  52 / 100  50  20  20
HARRISON AR       62  47  66  47 /  90  60  40  40
HOT SPRINGS AR    62  48  69  50 /  90  50  20  20
LITTLE ROCK   AR  65  51  69  51 / 100  60  20  20
MONTICELLO AR     67  52  71  53 /  90  60  20  20
MOUNT IDA AR      61  47  68  49 /  80  50  20  20
MOUNTAIN HOME AR  65  49  67  48 / 100  70  30  50
NEWPORT AR        72  53  68  52 /  60  80  30  30
PINE BLUFF AR     66  52  70  52 /  90  60  20  20
RUSSELLVILLE AR   62  48  68  48 /  90  50  20  30
SEARCY AR         68  51  68  51 /  90  70  20  30
STUTTGART AR      69  52  69  52 /  80  70  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BAXTER-BOONE-BRADLEY-
CALHOUN-CLARK-CLEVELAND-CONWAY-DALLAS-DREW-FAULKNER-GARLAND-
GRANT-HOT SPRING-JEFFERSON-JOHNSON-LINCOLN-LOGAN-MARION-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PULASKI-SALINE-
SCOTT-SEARCY-VAN BUREN-YELL.

&&

AVIATION...64
Hazardous weather outlook, Mar 21, 3:57 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 AM CDT WED MAR 21 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
457 AM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL MODERATE TO HEAVY RAIN IS EXPECTED TODAY AND TONIGHT.
EARLY ON THE PRIMARY FOCUS FOR HEAVY RAINS WILL BE ACROSS THE
CENTRAL PART OF THE STATE FROM THE MISSOURI TO LOUISIANA BORDER.
BY TONIGHT...THIS FOCUS FOR HEAVY RAIN WILL HAVE SHIFTED TO THE
EASTERN PART OF THE STATE. SOME ISOLATED THUNDERSTORMS WILL BE
MIXED IN WITH THE WIDESPREAD RAINFALL...BUT EXPECT ANY THREAT OF
SEVERE THUNDERSTORMS IS FAIRLY LOW.

RIVER AND FLASH FLOODING REMAIN A CONCERN. GROUNDS ARE NOW
SATURATED AND IT WILL NO LONGER TAKE VERY HEAVY RAINFALL TO CREATE
SIGNIFICANT RUNOFF AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BY THURSDAY MORNING HEAVY RAIN SHOULD BEGIN TO WIND DOWN...WITH
THE ONLY NOTABLE CHANCE FOR CONTINUED HEAVY RAIN BEING IN THE
NORTHEAST AS THE FRONT PUSHES OUT OF ARKANSAS. FROM THURSDAY
EVENING ONWARD, DRIER AND MORE TAME WEATHER CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IF FLASH FLOODING BECOMES
LIFE THREATENING ACROSS THE STATE. OTHERWISE SPOTTER ACTIVATION IS
NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Mar 21, 1:08 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
208 AM CDT WED MAR 21 2012

ARZ055-056-063-210740-
CLEVELAND AR-GRANT AR-JEFFERSON AR-
208 AM CDT WED MAR 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...EXTREME
SOUTHEASTERN GRANT AND CENTRAL CLEVELAND COUNTIES UNTIL 245 AM CDT...

AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEBRON...OR 9 MILES SOUTH OF RISON...MOVING
NORTH AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RISON...              PINE BLUFF...         WHITE HALL...
  WARBRITTON...         TOLEDO...             TIPTON...
  PINE BLUFF ARSENAL... MT ELBA...            LAKE PINE BLUFF...
  KINGSLAND...          KEDRON...             HEBRON...
  CRANE LAKE...         WATSON CHAPEL...      SULPHUR SPRINGS...
  SAMPLES...            ROB ROY...            RANDALL...

THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 27 AND 46.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3436 9217 3431 9191 3375 9212 3380 9233
TIME...MOT...LOC 0708Z 195DEG 45KT 3387 9219

58
Local storm report, Mar 21, 3:39 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
439 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLASH FLOOD      NORTH LITTLE ROCK       34.79N 92.26W
03/21/2012                   PULASKI            AR   LAW ENFORCEMENT

            CRYSTAL HILL ROAD IS COVERED BY AT LEAST 6 INCHES OF
            WATER.

0425 AM     FLASH FLOOD      GASSVILLE               36.28N 92.49W
03/21/2012                   BAXTER             AR   TRAINED SPOTTER

            CREEKS WERE OUT OF THEIR BANKS ALONG HIGHWAY 62...WITH
            WATER COVERING SEVERAL COUNTY ROADS.

&&
Local storm report, Mar 21, 5:41 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
641 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     HEAVY RAIN       2 NNE DAMASCUS          35.39N 92.39W
03/21/2012  M5.88 INCH       VAN BUREN          AR   CO-OP OBSERVER

0639 AM     HEAVY RAIN       2 N MOUNTAIN HOME       36.36N 92.38W
03/21/2012  M5.25 INCH       BAXTER             AR   BROADCAST MEDIA

&&

227
Local storm report, Mar 21, 5:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
646 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     FLASH FLOOD      SHERWOOD                34.83N 92.21W
03/21/2012                   PULASKI            AR   NWS EMPLOYEE

            WATER COVERING KELLOGG ACRES ROAD.

&&
Local storm report, Mar 21, 6:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
702 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HEAVY RAIN       5 N NORTH LITTLE ROCK   34.86N 92.26W
03/21/2012  M4.88 INCH       PULASKI            AR   OFFICIAL NWS OBS

            RAINFALL WAS MEASURED AT WFO LITTLE ROCK. THIS IS A STORM
            TOTAL SINCE 3 PM YESTERDAY.

0701 AM     HEAVY RAIN       8 W CLINTON             35.58N 92.59W
03/21/2012  E5.75 INCH       VAN BUREN          AR   CO-OP OBSERVER

&&

227
Local storm report, Mar 21, 6:22 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
722 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DOWNTOWN LITTLE ROCK    34.73N 92.23W
03/21/2012  M4.25 INCH       PULASKI            AR   OFFICIAL NWS OBS

            MEASURED AT LIT ASOS.

0700 AM     HEAVY RAIN       MOUNTAIN HOME           36.34N 92.38W
03/21/2012  M3.98 INCH       BAXTER             AR   OFFICIAL NWS OBS

            MEASURED AT KBPK.

&&

227

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Perry

When
March 21, 6:30 AM CST to March 27, 5:30 PM CST
Where
Perry County, 2.27 mi WSW of Houston to 2.13 mi ENE of Perryville
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
35.015, -92.736

Heavy rainfall caused the Fourche LaFave River near Houston to rise above flood stage for several days at the end of March. Portions of Arkansas 216 and Arkansas 300 were flooded.

Flood, Saline

When
March 21, 12:00 PM CST to March 22, 6:00 AM CST
Where
Saline County, 0.78 mi W of Benton Saline Co Arp to 1.4 mi WSW of Benton Saline Co Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
34.571, -92.614

Heavy rain caused the Saline River at Benton to rise above flood stage for almost a day in March.

Flood, Independence

When
March 21, 3:00 PM CST to March 22, 11:45 AM CST
Where
Independence County, 0.56 mi SSW of Batesville to 1.2 mi SE of Batesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.763, -91.655

Heavy rain at Batesville and upstream along the White River caused the White River at Batesville to crest just below moderate flood stage.

Flood, Yell

When
March 21, 4:30 PM CST to March 24, 5:45 PM CST
Where
Yell County, 1.45 mi WNW of Danville to 1.14 mi NW of Danville
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.060, -93.403

Heavy rain in late March pushed the Petit Jean River at Danville above flood stage for several days at the end of March.

Flood, Clark

When
March 21, 6:00 PM CST to March 22, 1:00 PM CST
Where
Clark County, 1.24 mi ENE of Arkadelphia to 1.52 mi ENE of Arkadelphia
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
34.127, -93.050

Heavy rain at the end of March pushed the Ouachita River at Arkadelphia above flood stage for a couple of days. Arkansas 7 was flooded at the railroad trestle on the southeast side of Arkadelphia.

Flood, Conway

When
March 22, 4:15 AM CST to March 24, 10:00 AM CST
Where
Conway County, 0.5 mi SE of Morrilton to 1 mi N of Lewisburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.144, -92.745

Heavy rain at the end of March pushed the Arkansas River at Morrilton above flood stage for several days.

Flood, Ouachita

When
March 22, 2:00 PM CST to March 31, 11:59 PM CST
Where
Ouachita County, 0.25 mi NE of Camden to 1.26 mi WSW of Kent
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
33.583, -92.827

Heavy rain in the second half of March pushed the Ouachita River at Camden above flood stage through the end of March. Arkansas 7 flooded between Camden and Harmony Grove.

Flood, Faulkner

When
March 23, 11:30 AM CST to 9:00 PM CST
Where
Faulkner County, 1.69 mi WNW of Salem to 2.57 mi NW of Salem
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.088, -92.548

Heavy rain in late March caused Toad Suck Lock and Dam along the Arkansas River to rise above flood stage for several hours on the 23rd.

Flood, Monroe

When
March 24, 8:00 PM CST to March 31, 11:59 PM CST
Where
Monroe County, 2.25 mi NW of Clarendon to 1.1 mi NW of Clarendon
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
34.701, -91.330

Heavy rain and releases from upstream dams caused the White River at Clarendon to rise above flood stage in late March. The flooding continued through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365041, 365047, 365048, 365042, 365046, 365044, 365056, 365043, 365054.